Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Denver/Boulder, CO

July 4, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 4, 2004, 3:52 PM MDT for Washington County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 3:52 PM MDT (21:52 UTC)
Expired
Jul 4, 2004, 6:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 86 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
2561 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 042152
FFWBOU
COC121-050045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
352 PM MDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER WOODLIN SCHOOL...OR ABOUT 33 MILES SOUTHWEST
  OF AKRON. THE STORM PRODUCING THE HEAVY RAIN WAS MOVING EAST AT 5
  MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...LAST
CHANCE...LINDON AND WOODLIN SCHOOL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

DOPPLER RADAR ESTIMATES THAT AROUND 3 INCHES OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST HOURS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LAT...LON 3997 10370 3959 10369 3958 10329 3997 10332

$$

RPK
3 follow-up statements
000 
WGUS75 KBOU 042227
FFSBOU
COC121-050045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
428 PM MDT SUN JUL 4 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN WASHINGTON COUNTY

UNTIL 645 PM MDT.

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN WAS DIMINISHING OVER SOUTHWESTERN WASHINGTON COUNTY.  DOPPLER 
RADAR ESTIMATES THAT AROUND THREE AND ONE HALF INCHES OF RAIN FELL 
BETWEEN 3 PM AND 4 PM IN THE WOODLIN SCHOOL AND LAST CHANCE AREAS.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...ANTON...ARICKAREE SCHOOL...ELBA...LAST CHANCE AND LINDON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.


LAT...LON 3997 10370 3959 10369 3958 10329 3997 10332

$$

RPK
000 
WGUS75 KBOU 042335
FFSBOU
COC121-050045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
534 PM MDT SUN JUL 4 2004

A FLASH FLOOD WARNING REMAINS IN EFFECT FOR

  SOUTHWESTERN WASHINGTON COUNTY

UNTIL 645 PM MDT.

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
RAIN HAD ENDED OVER SOUTHWESTERN WASHINGTON COUNTY.  DOPPLER RADAR 
ESTIMATES THAT AROUND THREE AND ONE HALF INCHES OF RAIN FELL BETWEEN 
3 PM AND 4 PM IN THE WOODLIN SCHOOL AND LAST CHANCE AREAS WHICH 
COULD STILL LEAD TO FLOODING ALONG VEGA CREEK AND PLUM BUSH CREEK.

LOCATIONS REMAINING IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
TO...ANTON...ARICKAREE SCHOOL...ELBA...LAST CHANCE AND LINDON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.


LAT...LON 3997 10370 3959 10369 3958 10329 3997 10332

$$

RPK
000 
WGUS75 KBOU 050044
FFSBOU
COC121-050100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT SUN JUL 4 2004

THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR

  SOUTHWESTERN WASHINGTON COUNTY

UNTIL 645 PM MDT HAS EXPIRED.

DOPPLER RADAR ESTIMATES THAT AROUND THREE AND A HALF INCHES OF RAIN 
FELL LATE THIS AFTERNOON IN THE LAST CHANCE AND WOODLIN SCHOOL 
AREAS.  NO SIGNIFICANT REPORTS OF FLOODING HAVE BEEN RECEIVED SO THE 
WARNING HAS BEEN ALLOWED TO EXPIRE.  

LAT...LON 3997 10370 3959 10369 3958 10329 3997 10332

$$

RPK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:50 PM MDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 4, 2:50 PM MDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 PM MDT SUN JUL 4 2004

.SHORT TERM...FOR TNGT...WEAK UPPER TROF WILL MOVE E OF THE STATE
OVERNIGHT WITH NORTHWESTERLY FLOW ALOFT IN ITS WAKE.  SFC BASED
CAPES THIS AFTERNOON IN THE WATCH AREA RANGED FROM 2000-2800 J/KG
WITH SUFFICIENT SHEAR FOR LARGE HAIL...MID LEVELS COOLER AS WELL.
MOST OF THE TS WILL DIE OFF BY MIDNIGHT.  ALONG THE URBAN CORRIDOR
...MUCH OF THE ACTIVITY WILL BE DONE BY EARLY EVENING.  AS FOR
MONDAY...ANOTHER SYSTEM WILL MAKE ITS WAY FROM NW WY INTO SOUTH
DAKOTA/NWRN NEBRASKA BY 00Z MONDAY.  INCREASING SHEAR WITH 60 KT JET
AT 300 MB OVR CENTRAL WY WILL BE BRUSHING NRN COLORADO IN THE
AFTERNOON.  FRONTAL BOUNDARY ASSOCIATED WITH THIS TROF MAY MAKE ITS
WAY INTO THE CWFA LATE IN THE AFTERNOON.  FCST CAPES AHEAD OF THE
FRONT WILL RANGE FROM AROUND 800 J/KG ALONG THE FRONT RANGE TO 1800
J/KG NEAR STERLING.  ETA BUFFER SOUNDINGS ALSO SHOW WEAK UPSLOPE
DEVELOPING TO JUST BELOW 700 MB BY 00Z TUESDAY.  WILL HEDGE POPS UP
SLIGHTLY ALONG THE FRONT RANGE TO ACCOUNT FOR THIS...ALL IN ALL SCT
POPS MOST AREAS WILL SUFFICE FOR MONDAY AFTERNOON.

.LONG TERM DISCUSSION...NW FLOW PATTERN BECOMES BETTER ESTABLISHED
AS STRONGER WAVE IN THE NW FLOW PATTERN BRUSHES NERN CO MON NITE
WITH ASSOCIATED COLD PUSH AGAINST THE FOOTHILLS BY MIDNIGHT. TUESDAY
WILL START OUT COOLER WITH SOME STRATUS ACROSS NERN CO. THIS DOES
NOT APPEAR TO DEEP AS AIRMASS ABLE TO BECOME UNSTABLE AGAIN BY LATER
TUE AFTN. WILL HAVE HIR POPS IN AND NEAR THE FOOTHILLS WITH LESSER
CHANCES ACROSS FAR NERN CO.

STILL LOOKING DRIER AND WARMER FOR WED-THU AS RIDGING ALOFT MOVES
ACROSS THE STATE. STILL EXPECT ISOLD TS AS HARD TO REALLY FLUSH OUT
ALL THE MSTR AS EVIDENCE THE LAST FEW DAYS. NEXT MAJOR WAVE MOVES
INTO THE PAC NW LATE IN THE WEAK RESULTING IN INCREASING SW FLOW
ALOFT. THERE MAY BE MORE ACTIVE WEATHER AGAIN BY FRI AS A PORTION OF
THAT ENERGY SHIFTS ACROSS NRN PLAINS LATE FRI/SAT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/ENTREKIN
Hazardous weather outlook, Jul 4, 10:34 AM MDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1034 AM MDT SUN JUL 04 2004

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1034 AM MDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ARE EXPECTED TO DEVELOP ACROSS THE NORTHEAST
PLAINS OF COLORADO THIS AFTERNOON AND EVENING.  A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY ALONG AND EAST OF A LINE
EXTENDING FROM NEW RAYMER TO FORT MORGAN TO LIMON. ISOLATED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER THE MOUNTAINS BY
EARLY AFTERNOON. AS THE STORMS MOVE EAST THEY WILL ENCOUNTER BETTER
MOISTURE ON THE PLAINS. THE MAIN THREAT WITH STORMS TODAY WILL BE
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AFTERNOON AND
MONDAY NIGHT AS A COLD FRONT WILL PUSH SOUTHWARD ACROSS EASTERN
COLORADO MONDAY EVENING. A FEW OF THESE STORMS COULD BECOME
SEVERE...ESPECIALLY OVER THE FAR EASTERN PLAINS OF COLORADO.

A DRYING AND WARMING TREND IS EXPECTED FOR WEDNESDAY AND BEYOND WITH
ONLY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ALONG WITH
SEASONABLE TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COOPER/ENTREKIN

In the hours before

Local storm report, Jul 4, 3:31 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
331 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 4, 3:39 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
339 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

&&

RAY
Local storm report, Jul 4, 3:46 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
346 PM MDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             1 N LAST CHANCE         39.74N 103.58W
07/04/2004  1.75 INCH        WASHINGTON         CO   LAW ENFORCEMENT

0338 PM     HAIL             3 N LAST CHANCE         39.77N 103.58W
07/04/2004  0.75 INCH        WASHINGTON         CO   TRAINED SPOTTER

0342 PM     HAIL             6 ENE WOODROW           40.01N 103.48W
07/04/2004  0.75 INCH        MORGAN             CO   CO-OP OBSERVER

&&

RAY

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:22 PM MDTSevere Thunderstorm WarningBOUMorgan, Washington38 min
Jul 4, 3:56 PM MDTSevere Thunderstorm WarningBOULogan49 min
Jul 4, 4:47 PM MDTSevere Thunderstorm WarningBOULogan43 min

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.